Effect of follow-up raloxifene therapy after denosumab discontinuation in postmenopausal women

J. Ha, J. Kim, C. Jeong, Y. Lim, M. K. Kim, H. S. Kwon, K. H. Song, M. I. Kang, K. H. Baek

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Summary: Follow-up raloxifene therapy after denosumab discontinuation resulted in a decrease in bone mass to the pre-denosumab levels and a rebound increase of bone turnover markers. The decrease in lumbar bone mineral density was particularly evident when the body mass index was low, there were previous vertebral fractures, or lumbar bone mineral density before denosumab administration was low. Introduction: Selective estrogen receptor modulators may be an alternative to bisphosphonates for treating rebound resorption after discontinuing denosumab. This study aimed to investigate the effects of follow-up raloxifene therapy after denosumab discontinuation in postmenopausal women. Methods: This retrospective observational study included 61 patients who received 12-month follow-up raloxifene therapy after denosumab discontinuation. The primary endpoint was the bone mineral density change. The secondary endpoints were the changes in bone turnover markers and the incidence of new vertebral fractures. Results: Raloxifene administration for 12 months after denosumab discontinuation resulted in a significantly lower bone mineral density at all sites compared to the level at 6 months after the last denosumab treatment (lumbar spine, − 5.48%; femoral neck, − 2.95%; total hip, − 3.52%; all, p < 0.001). The decrease in lumbar bone mineral density was particularly evident when the body mass index was low, there were previous vertebral fractures, or lumbar bone mineral density before denosumab administration was low. Marked increases in the bone turnover markers from baseline were noted after switching to raloxifene. However, no new vertebral fractures occurred during raloxifene treatment. Conclusions: Follow-up raloxifene therapy after denosumab discontinuation resulted in a decrease in bone mass to the pre-denosumab levels and a rebound increase of bone turnover markers. Therefore, raloxifene administered sequentially after denosumab discontinuation was not effective in preventing rebound phenomenon.

Original languageEnglish
Pages (from-to)1591-1599
Number of pages9
JournalOsteoporosis International
Volume33
Issue number7
DOIs
StatePublished - Jul 2022
Externally publishedYes

Keywords

  • Bone density
  • Denosumab
  • Raloxifene hydrochloride
  • Spinal fracture

Fingerprint

Dive into the research topics of 'Effect of follow-up raloxifene therapy after denosumab discontinuation in postmenopausal women'. Together they form a unique fingerprint.

Cite this